Manage UsersManage Users

Question study

Question Review

Added on 12/28/2012

You are not logged in. Guests may only see three questions. Sign up now for free!
A client with a seizure disorder is being medicated with IV phenytoin (Dilantin). The physician changes the mode of administration to feeding tube. Of which of the following points does the nurse need to be aware so that the client's blood level of phenytoin does not decrease?

1. The tube feeding should be stopped 30-60 minutes before and after administration of the medication, to allow for proper absorption.
2. The suspension of phenytoin is specially designed to be absorbed with tube feedings.
3. The dose of IV phenytoin must be increased when given by the feeding tube.
4. No specific requirements are needed to ensure the drug level stays steady.

Explanation

Phenytoin binds with the protein in the tube feedings, which decreases the medication absorption into the blood. The tube feedings might need to be shut off for 30 minutes to an hour before and after the dose. The other answers are incorrect statements. Knowing the rate of absorption will lead to the correct answer. If this was difficult, review nursing interventions related to administration of medications by feeding tube.

Contributor

Andrew
Member since: April 2011
(Boynton Beach,FL) Original question source

Question statistics

This question takes on average 36.166666666667 seconds to answer
This question is answered correctly 77.38% of the time

Tag this question

Topics: Fundamentals, Nursing Process: Planning

Please suggest a topic area for this question


Report a problem

Is this question inappropriate, copywrited, or something else?